Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 67, NWS Salt Lake City, UT

October 7, 2010Emery County, Sevier County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 7, 2010, 4:16 PM MDT for Emery County, Sevier County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2010, 4:16 PM MDT (22:16 UTC)
Expired
Oct 7, 2010, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Emery County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 170 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 4:45 PM MDTFLASH FLOOD2 E Capitol Reef Np, UTWATER OVER SR 24 EAST OF THE VISITOR CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WGUS55 KSLC 072216
FFWSLC
UTC015-041-055-080115-
/O.NEW.KSLC.FF.W.0067.101007T2216Z-101008T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT THU OCT 7 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH...
  SOUTHEASTERN SEVIER COUNTY IN UTAH...
  WESTERN WAYNE COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE NORTHERN PART OF CAPITOL 
REEF NATIONAL PARK...INCLUDING THE CATHEDRAL VALLEY. 
ADDITIONALLY...FLASH FLOODING IS FORECAST TO TAKE PLACE ALONG STATE 
ROUTE 24 AS STORMS MOVE THROUGH THE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3869 11146 3862 11108 3845 11097 3819 11111
      3818 11128 3834 11149

$$

ALCOTT/MCINERNEY
2 follow-up statements
606 
WGUS75 KSLC 072329
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT THU OCT 7 2010

UTC015-041-055-080115-
/O.CON.KSLC.FF.W.0067.000000T0000Z-101008T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-EMERY UT-SEVIER UT-
529 PM MDT THU OCT 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
SOUTHEASTERN SEVIER...SOUTHWESTERN EMERY AND WESTERN WAYNE
COUNTIES...

AT 518 PM MDT...PARK OFFICIALS REPORTED FLASH FLOODING OVER STATE 
ROUTE 24 AND MOST LIKELY FLASH FLOODING IN THE CATHEDRAL VALLEY 
PORTION OF CAPITOL REEF NATIONAL PARK. THUNDERSTORMS HAVE MOVED OUT 
OF THE WARNED AREA BUT FLOODING IS EXPECTED TO CONTINUE THROUGH 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR CENTRAL UTAH.

&&

LAT...LON 3869 11146 3862 11108 3845 11097 3819 11111
      3818 11128 3834 11149

$$

ALCOTT/MCINERNEY
104 
WGUS75 KSLC 080113
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
713 PM MDT THU OCT 7 2010

UTC015-041-055-080121-
/O.EXP.KSLC.FF.W.0067.000000T0000Z-101008T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-EMERY UT-SEVIER UT-
713 PM MDT THU OCT 7 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR SOUTHEASTERN
SEVIER...SOUTHWESTERN EMERY AND WESTERN WAYNE COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT FLOODING HAS
ENDED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3869 11146 3862 11108 3845 11097 3819 11111
      3818 11128 3834 11149

$$

HOSENFELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:06 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 7, 3:06 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT THU OCT 7 2010

.SYNOPSIS...A STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE EAST
THROUGH THE GREAT BASIN TODAY AND EXIT THE AREA FRIDAY AFTERNOON.
A GENERALLY DRY NORTHWESTERLY FLOW WILL PREVAIL FOR THE UPCOMING
WEEKEND.

&&

.DISCUSSION...THE PERSISTENT UPPER LEVEL LOW WILL FINALLY BEGIN
TO MOVE AWAY FROM THE AREA LATER TODAY INTO EARLY FRIDAY. COPIOUS
AMOUNTS OF PRECIPITATION HAVE OCCURRED...WITH MANY LOCATIONS IN
SOUTHERN UTAH MEASURING BETWEEN 2 AND 4 INCHES WITH ISOLATED
POCKETS OF UP TO 6 INCHES SINCE MONDAY.

PWATS HAVE DECREASED ACROSS MUCH OF THE STATE THIS
AFTERNOON...WITH BLENDED PW IMAGERY INDICATING THE WESTERN HALF OF
UTAH HAS FALLEN NEAR TO BELOW 0.50 INCHES. VALUES NEAR 0.50 TO
0.70 INCHES REMAIN ACROSS EASTERN UTAH...WITH THE HIGHEST VALUES
CLOSE TO THE GREEN RIVER.

VISIBLE SATELLITE INDICATES VIGOROUS CONVECTIVE DEVELOPMENT
CONTINUES AT THIS TIME ACROSS THE EASTERN HALF OF UTAH. VERY
STRONG SHEAR...SOMEWHAT DECENT MOISTURE AND MORE THAN ADEQUATE
DYNAMIC LIFT ARE CO-LOCATED ACROSS THIS AREA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE
EASTERN HALF OF THE CWA THROUGH 8 PM TONIGHT. THE MAIN THREAT WITH
THUNDERSTORMS IN THIS AREA WILL BE DAMAGING WINDS AND LARGE HAIL.
WITH THE EXTREME AMOUNT OF SHEAR...AN ISOLATED SUPERCELL CANNOT BE
RULED OUT. OUTSIDE OF THE HIGHEST THREAT AREA...STRONG
THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL
HAIL...PARTICULARLY CENTRAL PORTIONS OF THE STATE.

AT ODDS WITH THE SEVERE CONVECTION ACROSS THE EASTERN HALF OF THE
STATE...SNOW LEVELS ARE EXPECTED TO FALL TO NEAR 9000 FEET
OVERNIGHT...AND NEAR 8500 FEET FRIDAY MORNING. SEVERAL HIGH PASSES
INCLUDING THE MIRROR LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE
ROUTE 39 NEAR THE MONTE CRISTO SUMMIT AND STATE ROUTE 35 NEAR WOLF
CREEK SUMMIT MAY HAVE MINOR ACCUMULATIONS OF SNOW TONIGHT INTO
FRIDAY MORNING. TRAVELERS INTO THESE AREAS SHOULD BE PREPARED FOR
WINTER DRIVING CONDITIONS.

THE AREAL FLOOD WARNING WAS CANCELLED THIS MORNING AS THE HEAVY
RAINFALL HAS LARGELY ENDED FOR SOUTHEASTERN UTAH. THERE MAYBE A
THUNDERSTORM OR TWO WITH LOCALLY HEAVY RAINFALL...BUT BY AND LARGE
PWATS DO NOT SUPPORT ADDITIONAL WIDESPREAD HEAVY RAINFALL. ALTHOUGH
MANY WATERWAYS CONTINUE TO RUN AT HIGH LEVELS...THE RIVERS ARE
TRENDING DOWNWARD TO BASEFLOW CONDITIONS.

IT IS IMPORTANT TO NOTE THAT WHILE MOST WATERWAYS ARE IN
DECLINE...THEY ARE CURRENTLY FLOWING AT HIGHER THAN NORMAL LEVELS
FOR THIS TIME OF YEAR.  PLEASE BE VIGILANT IF YOU PLAN ON TRAVELING
THROUGH THIS AREA THROUGHOUT THE DAY. SOME ROADWAYS NEAR THESE
RIVERS MAY STILL BE FLOODED...AND MOTORISTS ARE REMINDED NOT TO
CROSS FLOODED ROADWAYS AS EVEN ONE FOOT OF WATER CAN BE VERY
DANGEROUS.

FOLLOWING THE DEPARTURE OF THE UPPER LEVEL LOW...A RIDGE WILL
PUSH INTO THE WESTERN UNITED STATES. IN THE LONG RANGE...BOTH THE
EC AND THE GFS ARE IN AGREEMENT THAT A SPLITTING SYSTEM WILL
APPROACH THE AREA MONDAY INTO EARLY TUESDAY BRINGING A COLD FRONT
THROUGH THE AREA. THE GFS SPLITS THIS SYSTEM EARLIER THAN THE EC
AND THUS BRINGS SIGNIFICANTLY LESS PRECIPITATION THROUGH THE AREA.
DECIDED TO NUDGE TOWARDS THE MIDDLE OF THE TWO SOLUTIONS. THE 12Z
EC WAS SIGNIFICANTLY WARMER THAN THE 00Z RUN AS WELL...WHICH IS
CLOSER TO THE RUN TO RUN SOLUTION OF THE GFS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE EVENING...THOUGH CIGS ARE EXPECTED TO DROP TO AROUND 7000 FT AGL
BY 23Z. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY GENERALLY
LIGHT...WITH A WEST TO NORTHWESTERLY DIRECTION MOST LIKELY UNTIL
BETWEEN 03Z AND 04Z...WHEN SOUTHEASTERLY WINDS SHOULD PREVAIL.
HOWEVER...IT IS LIKELY THAT THUNDERSTORMS DEVELOPING IN THE VICINITY
OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND ERRATIC WINDS
THROUGH THE EARLY EVENING. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL...WHICH WOULD RESULT IN
A 20 PERCENT CHANCE OF BRIEF HIGH-END MVFR CIGS IN HEAVIER SHOWERS.

&&

.FIRE WEATHER...THE UPPER LOW THAT BROUGHT THE COOL/WET WEATHER TO
UTAH THIS WEEK IS FINALLY ON THE MOVE THROUGH NEVADA THIS AFTERNOON.
THIS LOW WILL CROSS UTAH TONIGHT THROUGH EARLY FRIDAY...THEN EXIT
THE BASIN BY LATE FRIDAY. ONE MORE ACTIVE PERIOD OF SHOWERS AND
THUNDERSTORMS WITH WIDESPREAD WETTING PRECIPITATION EXPECTED THROUGH
AT LEAST THIS EVENING...WITH ONLY LINGERING LIGHT PRECIPITATION INTO
FRIDAY. SIGNIFICANTLY DRIER AND SOMEWHAT WARMER CONDITIONS EXPECTED
THIS WEEKEND AS HIGH PRESSURE ALOFT SETTLES OVER UTAH THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING FOR
     UTZ008>014-020-021-517-518.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 7, 2:14 PM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT THU OCT 7 2010

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
214 PM MDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE UPPER LEVEL LOW WILL CONTINUE TO PUSH THROUGH THE REGION TODAY
INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
A LARGE PORTION OF THE AREA. STRONG THUNDERSTORMS WILL BE POSSIBLE
ACROSS EASTERN UTAH...WITH LARGE HAIL...DAMAGING WINDS AND BRIEF
HEAVY RAINFALL.

SNOW LEVELS WILL CONTINUE TO DROP TO NEAR 9000 FEET LATER THROUGH
TONIGHT. MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS THE MIRROR
LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE
CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL FALL TO NEAR 8500 FEET FRIDAY MORNING. ADDITIONAL
MINOR ACCUMULATIONS OF SNOW WILL REMAIN POSSIBLE ACROSS THE MIRROR
LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE
CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT.

THE STORM SYSTEM WILL MOVE EAST OUT OF THE AREA BY FRIDAY
AFTERNOON. SHOWERS WILL PERSIST ACROSS THE NORTH FRIDAY WHILE THEY
TAPER OFF ACROSS THE SOUTH. DRIER CONDITIONS ARE EXPECTED FOR
THIS WEEKEND. A WEAK STORM SYSTEM WILL FOLLOW FOR MONDAY AND
TUESDAY...BRINGING A FEW SHOWERS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Oct 7, 3:55 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT THU OCT 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      9 SE CANNONVILLE        37.47N 111.94W
10/07/2010                   KANE               UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED ON THE EAST SIDE OF KODACHROME BASIN
            STATE PARK. 0.6 INCHES OF RAIN WAS MEASURED IN THE AREA,
            BUT WET CONDITIONS OVER THE PAST FEW DAYS HAVE SATURATED
            SOILS IN THE AREA.

&&

HOSENFELD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:38 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier52 min
Oct 7, 3:48 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Oct 7, 4:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Oct 7, 4:45 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery45 min
Oct 7, 5:30 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne45 min
Oct 7, 5:33 PM MDTSpecial Weather StatementSLCTooele57 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.